Hail, Jefferson
- When
- March 29, 9:27 PM CST
- Where
- Jefferson County, 1.06 mi ENE of Guffey
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.033, -94.063
Public reported pea to dime size hail near Lamar University.
A strong upper level trough moving across the region brought two rounds of severe thunderstorms with large hail and damaging winds to coastal southeast Texas. The first round affected the area late in the day on March 29, while the second round occurred during the early morning hours on March 30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A strong upper level trough moving across the region brought two rounds of severe thunderstorms with large hail and damaging winds to coastal southeast Texas. The first round affected the area late in the day on March 29, while the second round occurred during the early morning hours on March 30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 7:48 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 848 PM CDT TUE MAR 29 2011 .UPDATE... SVR WATCH IN EFFECT FOR SE TX AND SRN LOUISIANA THRU 4 AM. STORMS ARE DEVELOPING OVER SE TX AND MOVING NE AND INTO SRN LOUISIANA THIS EVE. THE REGION IS GETTING SQUEEZED BETWEEN A APPROACHING COLD FRONT TO THE NW AND A WARM-FRONT LIFTING OUT OF THE GULF. THIS WILL TRAP MOISTURE AND FORCE STORM DEVELOPMENT. BOUNDARIES WILL MERGE WITH COLD FRONT DRIVING TO THE COAST DRG THE LATE MRNG HOURS. && .PREV DISCUSSION... /ISSUED 711 PM CDT TUE MAR 29 2011/ AVIATION... MVFR/VFR CONDITIONS NOTED ACRS THE AREA...WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA IN ADVANCE OF A COLD FRONT. GENERALLY DETERIORATING CONDITIONS EXPECTED THIS EVENING AS THE COLD FRONT MOVES INTO THE AREA...WITH HIGHEST CHANCE FOR THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE FRONT. COLD FRONT WILL MOVE THROUGH KBPT BY 05Z-06Z...AND PASS KLFT AND KARA BY 09Z- 10Z. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT...WITH LOW CLOUDS LINGERING THROUGH THE MORNING HOURS...THEN LIFTING DURING THE AFTN. PREV DISCUSSION... /ISSUED 414 PM CDT TUE MAR 29 2011/ DISCUSSION... WARM FRONT HAS BUCKLED UP INTO PORTIONS OF ACADIANA THIS AFTERNOON AND IS LOCATED AS OF 20Z FROM ROUGHLY 20 MILES SOUTH OF SABINE PASS IN THE NORTHERN GULF INLAND ACROSS EASTERN CAMERON PARISH UP TO LAKE ARTHUR...THEN EAST-NORTHEAST TO JUST NORTH OF LAFAYETTE. SOUTHEAST OF THIS BOUNDARY...DEWPOINTS HAVE RISEN TO AROUND 70F...WITH TEMPERATURES IN THE LOW TO MID 80S. THIS HAS ALLOWED A MODERATELY UNSTABLE AIRMASS TO DEVELOP WITH CAPES BETWEEN 2500 AND 3500 J/KG WITH LI'S GREATER THAN (-7). A FEW CELLS HAVE BEEN ABLE TO BREAK THROUGH THE CAP IN ACADIANA WHERE THE INSTABILITY IS AT ITS BEST. THESE STORMS ARE STARTING TO GROW WITH THE POSSIBILITY OF HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING THE MAIN HAZARDS. ALSO...ALONG THE WARM FRONTAL BOUNDARY...LOW LEVEL WINDS WILL TURN ALLOWING FOR AN INCREASE IN LOW LEVEL HELICITY VALUES...SO SOME ROTATING CELLS CAN NOT ALSO BE RULED OUT. CELLS SHOULD REMAIN MAINLY SCATTERED DURING THE AFTERNOON INTO EARLY EVENING. A SURFACE COLD FRONT IS LOCATED FROM NORTHEAST TEXAS DOWN INTO THE HILL COUNTRY OF TEXAS. THIS FRONT WILL CONTINUE TO MOVE DOWN TO THE SOUTHEAST ENTER THE FORECAST AREA THIS EVENING...THEN ACROSS THE FORECAST AREA DURING THE OVERNIGHT. MEANWHILE...MID TO UPPER LEVEL DISTURBANCE IS MOVING IN THE SOUTHWEST FLOW OUT OF OLD MEXICO ACROSS THE FORECAST AREA. MOISTURE WILL CONTINUE TO INCREASE AHEAD OF THESE SYSTEMS...WITH THE LOW LEVEL CONVERGENCE AND FRONTAL LIFT ALSO INCREASING. THEREFORE...SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD THROUGH THE EVENING HOURS...LIKELY FORMING A LINE ALONG THE FRONT. WITH COOLING AND UPPER LEVEL DIVERGENCE ALOFT PROVIDED BY THE SHORT WAVE...AND SURFACE BASED INSTABILITY...THERE WILL BE THE POSSIBILITY OF SEVERE WEATHER...WITH THE MAIN HAZARDS WITH THE LINE HAIL AND DAMAGING WIND GUSTS. SOME LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS LOW LEVEL FLOW IS ACTUALLY RATHER WEAK MEANING STORM MOTION MAY NOT BE TOO FAST. AVERAGE RAINFALL AMOUNTS WILL BE BETWEEN 1/2 AND 1 INCH OVER A MAJORITY OF THE FORECAST AREA...WITH ISOLATED HIGHER AMOUNTS...ESPECIALLY EAST OF AN ALEXANDRIA TO LAFAYETTE LINE WHERE BEST LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE WILL OVERLAP. STRONGEST SHOWER ACTIVITY WILL END DURING THE EARLY MORNING HOURS...WITH CLOUDS AND LIGHT ISOLATED SHOWERS LINGERING THROUGH MOST OF THE DAY INTO WEDNESDAY NIGHT...AS OVER-RIDING ACROSS THE FRONT WILL CONTINUE INTO MAIN UPPER TROF AXIS MOVES THROUGH. BRIEF COOL CONDITIONS THROUGH THURSDAY...THEN HIGH PRESSURE WILL MOVE EAST...ALLOWING FOR SOUTHERLY BREEZES TO RETURN ON FRIDAY INTO THE WEEKEND...WITH WARM CONDITIONS. RUA MARINE... MAINLY LIGHT ONSHORE FLOW WILL OCCUR FOR THE REMAINDER OF THE AFTERNOON INTO TONIGHT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE NEAR THE COAST AND OVER THE LAKES AND BAYS. SOME OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND HAIL. A COLD FRONT IS STILL EXPECTED TO MOVE ACROSS THE COASTAL WATERS LATE TONIGHT AND EARLY WEDNESDAY MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. AGAIN SOME OF THE STORMS COULD BECOME RATHER STRONG WITH GUSTY WINDS AND HAIL. BRIEF MODERATE AND GUSTY NORTHERLY GRADIENT WINDS WILL ALSO OCCUR BEHIND THE FRONT INTO WEDNESDAY MORNING. OFFSHORE WINDS WILL THEN CONTINUE THROUGH THURSDAY...UNTIL WINDS BECOME ONSHORE AGAIN ON FRIDAY INTO THE WEEKEND AS HIGH PRESSURE MOVES EAST OF THE REGION. RUA && .PRELIMINARY POINT TEMPS/POPS... KLCH 59 70 52 73 52 / 60 30 20 10 10 KBPT 58 70 53 73 57 / 60 30 20 10 10 KAEX 56 66 48 72 50 / 70 30 20 10 10 KLFT 59 71 52 72 54 / 70 40 20 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 459 AM CDT TUE MAR 29 2011 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-301000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 459 AM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WARM FRONT WILL PUSH NORTHWARD ACROSS THE REGION TODAY...WITH SCATTERED SHOWERS AND A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. MORE WIDESPREAD SHOWERS AND STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM THIS EVENING INTO EARLY WEDNESDAY MORNING AS A COLD FRONT PUSHES SOUTHEASTWARD THROUGH THE FORECAST AREA. LARGE HAIL IS EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT...WITH DAMAGING WINDS AND A COUPLE OF TORNADOES LESSER THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE BUT DUE TO THE RECENT DRY CONDITIONS LITTLE OR NO FLOODING IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT MAY PUSH ACROSS THE AREA ON MONDAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
811 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 4 E OPELOUSAS 30.52N 92.02W
03/29/2011 ST. LANDRY LA PUBLIC
A FEW BARNS AND OUTBUILDINGS DAMAGED, A CAMPER WAS
FLIPPED OVER AND POWER POLES WERE SNAPPED ON HIGHWAY 742
BETWEEN OPELOUSAS AND PORT BARRE.
&&
MLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
834 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 NW LEONVILLE 30.48N 92.00W
03/29/2011 ST. LANDRY LA PUBLIC
A FEW TREES AND POWERLINES DOWN
&&
MLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 905 PM CDT TUE MAR 29 2011 LAZ030-031-041-042-300300- ALLEN LA-BEAUREGARD LA-JEFFERSON DAVIS LA-CALCASIEU LA- 905 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ALLEN...BEAUREGARD...JEFFERSON DAVIS AND CALCASIEU PARISHES UNTIL 1000 PM CDT... AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM OVER DE QUINCY...MOVING NORTHEAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GILLIS BY 920 PM... RAGLEY BY 925 PM... LONGVILLE AND TOPSY BY 930 PM... BULLER BY 935 PM... REEVES BY 940 PM... DRY CREEK BY 950 PM... THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM WEDNESDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3033 9296 3031 9356 3051 9357 3072 9297 K. KUYPER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 PM CDT TUE MAR 29 2011
TXZ215-300330-
JEFFERSON TX-
936 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 1030 PM
CDT...
AT 931 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HAMSHIRE...MOVING NORTHEAST
AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HAMSHIRE BY 945 PM...
FANNETT AND LA BELLE BY 1000 PM...
PORT ACRES BY 1015 PM...
SOUTHEAST TEXAS REGIONAL AIRPORT BY 1020 PM...
BEAUMONT...CENTRAL GARDENS AND NEDERLAND BY 1025 PM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM WEDNESDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3015 9417 2991 9392 2972 9437 2989 9438
2989 9445 2990 9446 2991 9446
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 951 PM CDT TUE MAR 29 2011 LAZ051-052-300330- CAMERON LA-VERMILION LA- 951 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CAMERON AND VERMILION PARISHES UNTIL 1030 PM CDT... AT 947 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF WRIGHT...MOVING NORTHEAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WRIGHT BY 1020 PM... KAPLAN AND MEAUX BY 1030 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM WEDNESDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3011 9225 2989 9206 2971 9279 2987 9288
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1018 PM CDT TUE MAR 29 2011 LAZ054-055-300400- LOWER ST. MARTIN LA-ST. MARY LA- 1018 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES UNTIL 1100 PM CDT... AT 1016 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM OVER FRANKLIN...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CHARENTON BY 1025 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM WEDNESDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 2977 9127 2967 9155 2982 9166 2994 9150
The Lake Charles radar (KLCH), 82 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported pea to dime size hail near Lamar University.
Public reported quarter size hail south of Little Cypress.
Public reported small tree limbs down with an estimated wind gust of 55 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292935, 292936, 292937.